Friday night 5/32 I began to have severe chest and head pain as I tried to go to sleep. It was getting worse so I went to the couch to sit up. We called the BMT and ended up in the emergency department. While there, the pain got worse, nearly unbearable. They first tried to give aspirin which I declined as I am on several medications that call for no NSAIDs. They seemed shocked that I said no. I was shocked that they apparently did not look at what meds I was already taking. Then they went with Tylenol, then oxy-something, then morphine before the pain began to ease up about 7am I think I was able to get some rest.
While I was cycling through the various pain meds, I also had several EKGs, two CT scans (head and chest), two x-rays (head and chest), a sonogram of my legs and went through I don’t know how many emesis bags. When I woke up Saturday afternoon, they told me I had a “mini-heart attack.” Then they later told me I had a blood clot in my right calf (deep vein thrombosis) that a bit broke off and went to my lungs (pulmonary embolism). At another visit, they said it was not a heart attack but I have not gotten to the bottom of that yet. I recall them saying that the heart attack was evident due to the presence of certain proteins or some such.
So, I went in Friday night and spent Saturday and Sunday night in D1 the BMT wing next to E1 where I had my transplant. They put me on blood thinners and I recovered quickly. I wanted to go home Saturday but they wanted to keep me one more night to make sure I was okay. I was still having headaches but not as bad. And there was a good chance high levels of another medication “Tacrolimus” I was on was causing the severe headaches.
This experience was by far the most painful part of this adventure. And to be quite transparent, it was a very uncomfortable, even a scary feeling to have such pain with every breath, even with the most shallow breathing I could manage.
Turns out, that this was something that started my last week or so in E1 after the transplant. It was on a lighter scale, was not as painful and did not last as long, but was attributed to esophageal irritation since the EKG showed fine and it happened in conjunction with taking my bedtime meds. It also happened in conjunction with an evening walk and then laying down flat in bed. It happened in the apartment the Thursday night but to a lesser extent as well. I think the reason it was so bad Friday night is likely because I took a much longer walk round the apartment complex that evening and probably loosened up the clot more. I now add two blood thinner injections, morning and evening to my medication list.
I’m still standing!